ABSTRACT: This case is reported to inform physicians of a case of amoxicillin/clavulanate potassium use in a patient taking warfarin and the subsequent alteration (prolongation) in the international normalized ratio (INR) that resulted in the formation of a rectus sheath hematoma (RSH).
A 75-year-old man receiving long-term warfarin therapy developed a lower respiratory tract infection with paroxysmal coughing that was treated with oral amoxicillin 250 mg/clavulanate potassium 125 mg TID for 7 days. In the 3 days after completing antibiotic treatment, he developed increasingly severe lower abdominal pain that was clinically diagnosed as RSH. The patient was admitted to the local hospital for confirmation of the diagnosis and appropriate management. Before this episode, his INR was consistently within therapeutic range (2-3); on admission it had risen to 5.7. His condition was managed conservatively, and he was discharged home 6 days postadmission.
This case is reported to highlight the potential interaction between warfarin and amoxicillin/clavulanate potassium and subsequent RSH formation. The potential mechanism of the interaction between amoxicillin/clavulanate potassium and warfarin may be either pharmacokinetic (via metabolism in the cytochrome P4S0 system and preferential metabolism of clavulanate potassium in the liver) or pharmacodynamic (via interference with the production of vitamin K-dependent clotting factors II, VI, IX, and X).
This case of RSH in an elderly patient receiving long-term stable warfarin anticoagulation is probably associated with amoxicillin/clavulanate potassium use and paroxysmal coughing.
The American Journal of Geriatric Pharmacotherapy 01/2006; 3(4):266-9. · 2.67 Impact Factor